Mrs. Foxglove is an 89-year-old lady, living independently in a Seniors’ Residence. On a hot summer day she comes to the ED feeling “weak and dizzy” with “no energy”. She says she doesn’t feel sick, and she has no fever, no chest pain, and no dyspnea – just no appetite and “no energy”!
- PMH: atrial fibrillation, CHF
- O/E: HR 42 BP165/80 RR 20 Normal mental status
- Labs: increased BUN, Cr, and digoxin level
We can see her symptoms of “weak and dizzy” are clearly caused by the bradycardia in turn caused by the the digoxin toxicity.
- But why did she get so dig toxic?
You must be logged in to submit an answer and receive feedback. Please sign in or register to take part.
Take Home Point
The dose of a medication you give MAY NOT produce the serum concentration that you wanted or expected in the older patient.
Since renal function naturally decreases with age, drug accumulation is likely and drug effects can be prolonged.
Discussion: Mrs. Foxglove
Participate in the discusssion by posting a comment below
You must be logged in to post a comment
Re: “89 yo ladies don’t have any muscle”
Speak for yourself. My 89 yo grandma is jacked.
> 89 yo ladies don’t have any muscle
Speak for yourself. My 89 yo grandma is jacked.
“89 yo ladies don’t have any muscle” … O.O
For humour (COVID reliever): I want what they’re serving in her senior’s residence – she looks a lot younger than 89!
accumulation of drugs due to decrease renal function in the elderly needs to have better consideration.
Ok. Good to know
LIKEY PROGRESSION. NARROW THERAPUTIC RANGE FOR DIGOXIN
b/c she was dehydrated.
lasix decrease k levels
Most likely the Lasix is causing dehydration.
I enjoy that her name is Mrs. “Foxglove”, a clever name for a Dig-tox pt!
Interesting Point 🙂
good example of dig toxicity
digoxin needs to be watched
lasix and hctz, dehydration
Most widely recognized, the first adverse effect of thiazide diuretics is hypokalemia.In states of hypokalemia, or low potassium, digoxin toxicity is actually worsened because digoxin normally binds to the ATPase pump on the same site as potassium. When potassium levels are low, digoxin can more easily bind to the ATPase pump, exerting the inhibitory effects.
Furosemide can cause dehydration and electrolyte imbalance, including loss of potassium.
Both furosemide and HCTZ will cause hypokalemia which will cause increased digoxin attachement to ATPase hence increased level of digoxin
helpful information about dig
People forget that water is important for medication effectiveness
digoxin narrow therapeutic range and renal impairment
Be aware of toxic levels of drugs in the elderly
During summer time with the heat exposure elderly already have decrease fluid intake therefore we need to be more vigilant in checking for these symptoms especially while on Digoxin
If even a majority of my elederly patients who are weak had as straightforward dx such as this, life would be much easier
absolutely, have to watch even mild variations in renal function
Polypharmy is a cause of many ills
Renal impairment, and Digoxin needs to be managed carefully in elderly
El anciano se deshidrata más rápido y además del uso de diuréticos aumenta el riesgo de intoxicación digitalica
Fortunately the medication is less popular than in the past
Knowledge of drugs is useful
digoxin can be dangerous in elderly if they do not understand instructions of how to take it.
knowing your drugs is helpful (2 diuretics + dig=trouble)
Consider environmental factors when assessing patients. Consider side effects and multiple drug interactions.
Digoxin needs to be managed very carefully in elderly patients.
Elderly are especially sensitive to heat. Ill feeling increases risk as promotes decreased intake of fluids.
learned something new…did not know that Lasix causes digoxin toxicity, thank you.
don’t see much dig anymore
This is was a good – fairly straightforward but good – case.
Digitalis is a drug with narrow therapeutic index. Hydrochlorothiazide and furosemide has also contributed for dehydration with hot weather. Elderly have an impaired thirst mechanism and do not feel thirsty even when dehydrated.
Also important to note that furosemide can increase digoxin toxicity
renal issue & dehydration
Good take home point; must remember to consider poor hydration/dehydration and impaired renal function in elderly often go hand in hand.
Dig toxicity due to renal impairment.
chronic renal impairment
Maybe “Mrs Foxglove” was minding her lovely bouquet arrangement of Foxglove. Just say’n. Seems like the gardening type. Don’t want to jump to conclusions though…
Thank you! My thoughts exactly!
water water everywhere, but some forget to drink.
every day millions of people walk around dehydrated. drink more water.
Poor intake and education and monitoring
hydration hydration hydration especially in the elderly…good time to educate the patient !!
Wow. New knowledge
i learned something new
Medication adjustments would be good for weight
must think about the medicinal
Important to consider physiology.
2 diuretics in older clients – asking for trouble!
kidney clearance of digoxin, requires close monitoring.
Digioxin,old age,renal impairment !! walking on ropes
Digoxin is one of those meds that needs to be managed very carefully in elderly patients.
Very narrow therapeutic range
Digoxin – loved and hated. Seems to go in and out of fashion